Winter Storm, Vilas
- When
- December 8, 3:00 PM CST to December 9, 3:00 PM CST
- Where
- Vilas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
One of the biggest winter storms in years pounded much of Wisconsin, including the northeast part of the state. Snow developed as low pressure rapidly deepened as it moved across Illinois into Lake Michigan.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
One of the biggest winter storms in years pounded much of Wisconsin, including the northeast part of the state. Snow developed as low pressure rapidly deepened as it moved across Illinois into Lake Michigan. Strong winds in response to the deepening low created blowing snow and near blizzard conditions very early in the morning on the 9th across parts of northeast Wisconsin. Winds gusted to over 50 mph in Door County, and to 48 mph at the NWS Green Bay office. During the height of the storm, lightning and thunder were reported in the Green Bay area and in central Wisconsin.
The extremely wet and heavy snow combined with high winds to cause widespread tree damage and numerous power outages in northern Door County, mainly in the Baileys Harbor area and on Washington Island. Utility company reports indicated that about 12,000 customers, mostly in Door, Kewaunee and Marinette counties, lost power during the storm.
Widespread snowfalls of 8 to 16 inches were reported across much of northeast, east-central and central Wisconsin. Some of the highest totals included 16.5 inches in Allouez and Ledgeview (Brown Co.), 16.2 inches on Green Bay's east side (Brown Co.), 15.6 inches in Scandinavia (Waupaca Co.) and 15.5 inches at St. Nazianz (Manitowoc Co.). Officially, 14.7 inches fell in at the National Weather Service in Green Bay.
The 14.7 inches in Green Bay placed the storm in the top six biggest snowstorms in Green Bay weather history (observations since 1886), and was the biggest December snowstorm ever.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 8, 3:28 AM CST, 11 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 328 AM CST TUE DEC 8 2009 ...MAJOR SNOWSTORM TO AFFECT THE AREA THE NEXT COUPLE DAYS...NO CHANGES TO HAZARD /HEADLINE/ TYPES OR TIMING WITH THIS ISSUANCE... .SYNOPSIS...HIGHLY AMPLIFIED LNGWV PATTERN IN PLACE ACRS NOAM. SHARP UPR RIDGE ALONG THE WEST COAST...WITH DEEP DOWNSTREAM TROF OVER THE DESERT SW. MAJOR SHRTWV AND SPEED MAX LOCATED IN THE BASE OF THE TROF. VERY LONG WAVELENGTH DOWNSTREAM TO THE NEXT LNGWV FEATURE WL ALLOW EJECTING SHRTWV AND ASSOC CYCLONE TO PULL THE TROF AXIS EWD INTO THE GREAT LAKES RGN. LNGWV TROF REMAINING OVER THE NRN CONUS IN THE WAKE OF THE STORM WL GRADUALLY BROADEN DURING THE REMAINDER OF THE FCST PERIOD. BUT WITH WRN RIDGE HANGING TOUGH...ARCTIC HIGH PRESSURE SHOULD CONT TO RIDGE INTO THE NRN PLAINS. PCPN AMNTS SHOULD END UP ABV NORMAL DUE TO INTENSE CYCLONE THAT WL CROSS THE REGION THE NEXT FEW DAYS. TEMPS WL START OUT NEAR NORMAL...THEN DROP BELOW NORMAL AS COLD AIR IS DRIVEN SWD BEHIND THE DEPARTING CYCLONE...THEN WL PROBABLY MODERATE SOME BUT STILL REMAIN SOMEWHAT BLO NORMAL FOR THE REST OF THE PERIOD. && .SHORT TERM...TDA/TNGT/WED. INTENSE CYCLONE THAT WL DRIVE NEWD FM THE SRN PLAINS AND INTO THE GREAT LAKES RGN BY WED AFTN IS LIKELY TO BE OF A CLASS THAT IS ONLY SEEN A FEW TIMES A DECADE. SYSTEM HAS SOME SIMILARITIES TO 04 JAN 82 /MKE/...30 NOV 85 /GRB/...AND 15 DEC 87 /MKE/ SNOWSTORMS. NEGATIVELY TILTED SHRTWV WL RESULT IN RAPID DEEPENING OF THE CYCLONE AS IT HEADS NE OVERNIGHT. GFS THE MOST CONSISTENT WITH THE TRACK...BUT THINK SYSTEM WL TRACK A LITTLE FARTHER NW THAN SHOWN ON GFS...PROBABLY UP TO NEAR MKE BY 12Z WED. OVERALL...GOING FCST IN PRETTY GOOD SHAPE SO NO CHANGES TO HEADLINES AND MAIN CHGS WERE TO ADD TEMPORAL RESOLUTION TO GRIDS FOR TDA/TNGT. THINK AXIS OF HEAVIEST SNOWFALL WL BE A LITTLE FARTHER W THAN WHAT WE HAD GOING. PULLED AMNTS DOWN ON THE LAKESHORE BY LOWERING SNOW-TO-WATER RATIOS. ALSO ADDED MENTION THAT SNOW COULD BE MIXED WITH SOME RAIN NEAR THE LAKESHORE LATE TNGT AND EARLY WED. BUT EVEN AFTER THOSE CHGS...SNOW TOTALS IN NEW SNOWFALL GRIDS STILL PRETTY MUCH FIT INTO RANGES SET FORTH IN WSW OF PREV FCST...SO WL STAY THE COURSE WITH THOSE AMNTS IN WSW PRODUCT FOR NOW. LIGHT SNOWS STREAKING OUT AHEAD OF THE STORM WERE ADVANCING ACRS IA EARLY THIS MORNING. THOSE SHOULD OVERSPREAD THE AREA DURING THE DAY...PERHAPS A LITTLE FASTER THAN EARLIER EXPECTED. ALSO BUMPED TIMING OF INITIAL CHC POPS UP ALONG THE LAKESHORE AS RADAR MOSAIC INDICATED MESOSCALE LAKE BAND ON THE ERN SHORE OF THE LAKE ACRS FROM KEWAUNEE. ONCE WINDS FLIP ARND TO THE E...SOME FLURRIES OR SNOW SHOWERS COULD BACK UP INTO THE WRN SHORE OF THE LAKE. WELL DEFINED LINKED JET STRUCTURE WL BE IN PLACE TNGT. WAVELENGTH OF EJECTING SHRTWV WL SHORTEN WITH TIME AS STG WAA CAUSES BUILDING DOWNSTREAM RIDGE TO TRY AND WRAP BACK ARND THE SYSTEM. THE RESULT WL BE INTENSE UPPER DIVERGENCE AFTER 06Z TNGT...AND THAT SHOULD RESULT IN HEAVY SNOW SPREADING NWD ACRS THE AREA. WINDS WILL ALSO BE ON THE INCREASE AS DEEPENING SFC LOW HEADS TOWARD FAR SE WI. VERY CONCERNED THERE WL BE A PERIOD OF BLIZZARD CONDITIONS OVER E-C WI LATE TNGT AND EARLY WED AS WINDS SWING AROUND THROUGH 040 DIRECTION AND COME RIGHT DOWN THE UNFROZEN BAY. CONSIDERED UPGRADE TO BLIZZARD WARNING...BUT THAT WL ONLY BE PART OF THE EVENT...AND WINDS WL PROBABLY DIMINISH RIGHT AFTER THAT AS SFC LOW STARTS TO GET IN SO CLOSE THAT GRADIENT RELAXES. WL LEAVE IT FOR DAY SHIFT TO MAKE FINAL DECISION ON POSSIBLE UPGRADE. IT/S ALSO NOT OUT OF THE QUESTION THERE WL BE SOME THUNDER AT THE LEADING EDGE OF THE DRY SLOT PUNCHING NWD TOWARD E-C WI. WL BE COMING OUT WITH VERY STRONGLY WORDED WSW/SPS PRODUCT LATER THIS MORNING TO MAKE SURE WE GET THE WORD OUT THAT THIS IS GOING TO BE A VERY HIGH END EVENT. .LONG TERM...WEDNESDAY NIGHT THRU NEXT MONDAY. AFTER THE EXCITEMENT OF THE STRONG STORM TUESDAY NIGHT AND WEDNESDAY... THE WEATHER WILL GET QUITE A BIT QUIETER. DRY AND COLD NORTHWEST FLOW WILL PRETTY MUCH PREVAIL THURSDAY AND FRIDAY. WE MIGHT GET CLOSE TO WIND CHILL ADVISORY CRITERIA BUT WILL NOT MENTION IN FORECAST AS WE WANT PEOPLE TO CONCENTRATE ON THE UPCOMING WIND AND SNOW. WE MIGHT HAVE TO INCLUDE MENTION OF WIND CHILLS ONCE THE SNOW ENDS AND THE WINTER STORMS WARNINGS HAVE ENDED. WINDS ARE GENERALLY TOO WESTERLY FOR SIGNIFICANT LAKE EFFECT SNOW IN VILAS COUNTY DESPITE THE MORE THAN ADEQUATE INSTABILITY. UPPER TROUGH FORECAST TO SWING THROUGH SATURDAY OR SATURDAY NIGHT AND BRING A REINFORCING PUSH OF COLD AIR. NOT MUCH MOISTURE AVAILABLE FOR FOR PRECIPITATION SO WILL LEAVE FORECAST DRY. && .AVIATION...VFR CONDITIONS ACRS THE AREA NOW...AND WL PROBABLY LAST MOST OF THE MORNING. THEN THINGS WL DETERIORATE THIS AFTN...ALL THE WAY DOWN TO THE VLIFR TNGT. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT CST WEDNESDAY NIGHT FOR WIZ030-031-035>040-045-048>050- WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST WEDNESDAY NIGHT FOR WIZ005-010>013-018>022-073-074- && SKOWRONSKI/RDM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 245 PM CST TUE DEC 8 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-092045- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 245 PM CST TUE DEC 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT A DEVELOPING WINTER STORM WILL MOVE TO SOUTHERN LAKE MICHIGAN LATE TONIGHT. WIDESPREAD SNOW THROUGH THE EVENING WILL BECOME MORE INTENSE AFTER MIDNIGHT WITH SIGNIFICANT ACCUMULATIONS ACROSS ALL OF NORTHEAST WISCONSIN BY MORNING. IN ADDITION...STRONG NORTHEAST WINDS WILL DEVELOP AFTER MIDNIGHT...WHICH COMBINED WITH THE SNOWFALL WILL REDUCE VISIBILITIES TO A QUARTER MILE OR LESS AT TIMES. PLEASE SEE ONGOING HEADLINES FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THE POTENT WINTER STORM WILL CONTINUE TO IMPACT THE AREA WITH HEAVY SNOWFALL AND STRONG WINDS DURING THE MORNING. THE SNOWFALL RATES ARE EXPECTED TO BECOME LESS INTENSE THROUGH THE AFTERNOON AND EVENING HOURS...BUT STRONG NORTHWEST WINDS WILL CAUSE SIGNIFICANT BLOWING AND DRIFTING SNOW...AND SEVERELY REDUCED VISIBILITIES. PLEASE SEE ONGOING HEADLINES FOR MORE DETAILS. BITTERLY COLD ARCTIC AIR WILL INVADE THE REGION AFTER THE STORMS PASSAGE. WIND CHILL READINGS ARE ANTICIPATED TO FALL AS LOW AS 20 TO 25 DEGREES BELOW ZERO THURSDAY AND FRIDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-092045- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 245 PM CST TUE DEC 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT GALE FORCE WINDS ARE EXPECTED TO DEVELOP TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY GALE FORCE WINDS WILL CONTINUE WEDNESDAY AND WEDNESDAY NIGHT. MG/MPC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1157 AM CST TUE DEC 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 AM SNOW GREEN BAY 44.51N 88.00W
12/08/2009 M0.8 INCH BROWN WI OFFICIAL NWS OBS
WATER EQUIVALENT 0.04 INCHES.
&&
BERSCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1242 PM CST TUE DEC 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM SNOW WAUTOMA 44.06N 89.28W
12/08/2009 M0.6 INCH WAUSHARA WI TRAINED SPOTTER
&&
BERSCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1253 PM CST TUE DEC 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM SNOW ALGOMA 44.61N 87.43W
12/08/2009 M1.7 INCH KEWAUNEE WI PUBLIC
&&
SACPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
258 PM CST TUE DEC 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM SNOW IOLA 44.50N 89.11W
12/08/2009 M1.0 INCH WAUPACA WI PUBLIC
&&
BERSCHPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREEN BAY WI
259 PM CST TUE DEC 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM SNOW 4 NE IOLA 44.54N 89.05W
12/08/2009 M1.0 INCH WAUPACA WI PUBLIC
&&
BERSCHThe national radar mosaic for the moment the first event began.
19 winter storm, 5 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201651, 201652, 201653, 201654, 201655, 201656, 201657, 201658, 201659, 201660, 201661, 201662, 201663, 201664, 201665, 201666, 201667, 201668, 201669, 201646, 201647, 201648, 201649, 201650.